Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

May 8, 2012Ramsey County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 8, 2012, 4:28 PM CDT for Ramsey County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2012, 4:28 PM CDT (21:28 UTC)
Expired
May 8, 2012, 5:00 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN

County Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 45 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WWUS83 KMPX 082128
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 PM CDT TUE MAY 8 2012

MNZ062-063-070-082200-
DAKOTA-RAMSEY-WASHINGTON-
428 PM CDT TUE MAY 8 2012

AT 423 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG 
THUNDERSTORM NEAR ST PAUL. THIS STORM WAS MOVING SOUTH AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WEST ST PAUL.
  SOUTH ST PAUL.
  NEWPORT.
  ST PAUL PARK.
  COTTAGE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4480 9291 4477 9307 4495 9314 4498 9297
TIME...MOT...LOC 2128Z 347DEG 16KT 4493 9305

$$

BAP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 8, 4:17 PM CDT, 11 minutes earlier.

Area forecast discussion, May 8, 4:17 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
417 PM CDT TUE MAY 8 2012

.DISCUSSION...

OVERVIEW...AFTER THE UPPER LOW MOVES OUT TONIGHT...QUIET AND MILD
WEATHER IS EXPECTED FOR AT LEAST THE NEXT SEVERAL DAYS. FEW
SHOWERS AND THUNDERSTORMS POSSIBLE WITH A COLD FRONTAL PASSAGE ON
FRIDAY.

SHORT TERM...TONIGHT AND WEDNESDAY...EXTENSIVE UPPER LEVEL LOW ROTATING
OVER NRN MN WILL DROP SE INTO WI TONIGHT THEN PUSH FURTHER E INTO
THE GREAT LAKES WED. MULTIPLE CLOUD LEVELS ALONG WITH NUMEROUS
SHOWERS HAVE SWUNG THROUGH THE WFO MPX CWFA...WITH SOME OF THE
HEAVIER SHOWERS CONTAINING UP TO PEA SIZE HAIL. STILL OF CONCERN
IS THE POTENTIAL FOR NON-SUPERCELLULAR TORNADOES /NST/. SPC
MESOANALYSIS HIGHLIGHTS THE TWIN CITIES METRO AREA AND POINTS
EASTWARD FOR NST...PLUS LOW- AND MID-LVL LAPSE RATES HAVE
STEEPENED THIS AFTN FOR THE SAME AREA AND MODEST INSOLATION HAS
INCREASED INSTABILITY SLIGHTLY SUCH THAT ADDITIONAL PEA SIZE HAIL
REPORTS PLUS SOME FUNNEL CLOUD REPORTS ARE CERTAINLY POSSIBLE.
QPF/S ARE LIGHT...GENERALLY A QUARTER INCH OR LESS...BUT WHEN THE
SHOWERS DO COME ACROSS...OBSERVATION SITES HAVE REPORTED BRIEF RA
OR +RA. HAVE MAINTAINED LIKELY-CATEGORICAL OVER MAINLY WRN
WI...WITH POPS DROPPING INTO THE LOW-MID CHC RANGE OVER WRN
MN...FOR THE REST OF TDA. INTO THIS EVE...POPS DROP OFF TO JUST
CHC POPS OVER WRN WI WITH ALL THE PRECIP ACTIVITY EXPECTED TO
SHIFT OFF TO THE E OVERNIGHT. THERE IS SOME CONCERN FOR LOW
STRATUS AND/OR FOG DEVELOPMENT IN RURAL AND VALLEY AREAS DURING
THE PRE-DAWN HOURS AS PLENTY OF LOW LEVEL MOISTURE WILL BE TRAPPED
UNDER THE NIGHTLY INVERSION AND BLYR WINDS QUITE LIGHT. BEST
OPPORTUNITY WILL BE IN WRN WI...SO HAVE MAINTAIN MOCLDY CONDITIONS
THERE WITH CLEARING CONDITIONS WEST. AFTER DAYBREAK...CLOUDS WILL
CONTINUE TO DIMINISH...RESULTING IN PLENTY OF SUNSHINE BY LATE IN
THE DAY AS HIGH PRESSURE MOVES IN BEHIND THE DEPARTING UPPER LOW.
TEMPERATURES WILL ALSO BE WARMER WITH THE ADDITIONAL INSOLATION.
LOWS TONIGHT WILL DROP TO THE UPR 30S AND LWR 40S...FOLLOWED BY
HIGHS IN THE MID 60S.

A FRONT OVER THE PACIFIC NORTHWEST WILL MOVE EASTWARD INTO THE
NORTHERN HIGH PLAINS THURSDAY. THE SYSTEM WILL INITIAL BE FAIRLY
MOISTURE STARVED WHEN IT IS WEST OF THE AREA...BUT A 30-40KT
SOUTHWEST LOW LEVEL JET WILL ADVECT MOISTURE AND WARMTH INTO MN/WI
FRIDAY MORNING. PWAT INCREASED TO 0.90-1.2" AND SHOULD BE ENOUGH
CONVERGENCE FOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS FOR A
2-4 HOUR WINDOW FRIDAY AFTERNOON. THINK THE BETTER COVERAGE WILL
BE IN NORTHERN MN. PRETTY GOOD AGREEMENT ON THE TIMING BETWEEN
THE 08.12Z NAM/GFS/ECMWF AND ENSEMBLE SOLUTION...BETTER THAN
YESTERDAY.

IN THE EXTENDED...COOL AIR MASS AND LIGHT NORTHWEST FLOW FOR
SATURDAY AND WARMING TEMPS FOR SUNDAY. AFTER THE DEPARTURE OF A
TROUGH/EMBEDDED CLOSED LOW FROM THE NORTHEAST DURING THE
WEEKEND...GUIDANCE REMAINS FAIRLY AGREEABLE WITH THE IDEA OF
DEVELOPING AN AMPLIFIED THOUGH TROUGH OVER THE EASTERN STATES IN
RESPONSE TO A MEAN RIDGE BUILDING OVER THE WEST. IN THE
DEVELOPMENT OF THE EASTERN TROUGH THE MAJORITY OF SOLUTIONS INDICATE
SOME PHASING OF NORTHERN STREAM FLOW WITH ENERGY INITIALLY
ASSOCIATED WITH A WEAKENING CLOSED LOW OVER THE SOUTHERN PLAINS AS
OF SAT-SUN. BY LATE IN THE PERIOD SIGNIFICANT DIFFERENCES ARE
SEEN WITH SOME ASPECTS OF FLOW FROM THE EASTERN PACIFIC INTO
CANADA AND THE WESTERN CONUS. THE HPC ALSO NOTED THESE
DIFFERENCES...AND IT REALLY JUST AMOUNTS TO A LOWER CONFIDENCE
FORECAST IN THE 5-8 DAY TIME FRAME. ALTHOUGH...AS OF RIGHT
NOW...MOST SOLUTIONS ARE INDICATING A FAIRLY DRY PATTERN.

&&

.AVIATION.../18Z TAF ISSUANCE/

LARGE UPPER LEVEL LOW ROTATING SE OVER NRN MN INTO NRN WI TONIGHT
WILL SPREAD SCATTERED -SHRA OVER MUCH OF THE COVERAGE AREA. HAVE
ALSO GOTTEN A FEW REPORTS OF LESS-THAN-PEA-SIZE HAIL AS THE
SHOWERS HAVE PUSHED ACROSS...BUT HAVE NOT SEEN ANY ACTUAL REPORTS
OF TS. HAVE ALSO SEEN QUITE THE MIXTURE OF MVFR AND VFR CIGS SO
UNTIL THE UPPER LOW ROTATES AWAY LATER THIS EVENING...BOUNCING
CEILINGS WILL BE A PROBLEM FOR ALL TAF SITES. AS DRIER HIGH
PRESSURE SLOWLY MAKES INROADS TO THE AREA TONIGHT...MULTIPLE SCT
LAYERS WILL REMAIN. THERE IS A LEGITIMATE CONCERN FOR LOW STRATUS
DEVELOPMENT TNGT WITH THE ADDITIONAL LOW LEVEL MOISTURE DELIVERED
TO THE AREA...LIGHT BLYR WINDS AND A MODEST OVERNIGHT INVERSION.
NORTHERN AND EASTERN TAF SITES WOULD BE MOST SUSCEPTIBLE...
PARTICULARLY KEAU...SO HAVE INCLUDED CIGS DROPPING TO IFR WITH
VSBYS DOWN TO MVFR. ONCE ANY LOW STRATUS/FOG BURNS OFF...VFR
CONDITIONS WILL PREVAIL THROUGH THE DAY TMRW. WINDS WILL CALM DOWN
THIS EVENING AND VEER FROM NW TO N OVERNIGHT AND REMAIN LESS THAN
10 KT THROUGH THE DAY TMRW.

MSP...HAVE SEEN CEILINGS BOUNCE BETWEEN VFR AND MVFR OVER THE PAST
FEW HOURS AND THAT THEME WILL CONTINUE THROUGH SUNSET.
GRADUALLY...CEILINGS WILL RISE AND SCATTER OUT THIS EVENING INTO
THE EARLY MORNING HOURS. THERE IS A PERIOD IN THE PRE-DAWN HOURS
WHERE MVFR CEILINGS ARE POSSIBLE...BETWEEN 2000-3000 FT...WITH
WINDS GOING LIGHT AND PLENTY OF LOW LEVEL MOISTURE CAUGHT UNDER
THE NIGHTLY INVERSION. CONFIDENCE IS SHAKY ON THIS THINKING SINCE
LAMP GUIDANCE HAS IT...NO OTHER MOS GUIDANCE DOES...AND SREF
PROBABILITIES ARE RELATIVELY LOW THOUGH THERE ARE HINTS ON
NAM/GFS/SREF MODEL SOUNDINGS. HAVE LEFT OUT ITS MENTION ATTM BUT
IT BE REVISITED IN LATER TAFS. AFTER DAYBREAK...VFR CONDITIONS
WITH MAINLY HIGH CLOUDS PREVAIL.

OUTLOOK...
WED NIGHT-THU NIGHT...VFR UNDER HIGH PRESSURE.
FRI-FRI NIGHT...MVFR CONDITIONS WITH SCATTERED SHWRS/TSTMS DUE TO
A COLD FRONTAL PASSAGE.
SAT-MON...VFR UNDER HIGH PRESSURE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

CLF/JPC
Hazardous weather outlook, May 8, 2:27 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 PM CDT TUE MAY 8 2012

MNZ041>044-047>050-054>058-064-065-073-074-082-091-091100-
DOUGLAS-TODD-MORRISON-MILLE LACS-STEVENS-POPE-STEARNS-BENTON-
LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-
RENVILLE-REDWOOD-BROWN-WATONWAN-MARTIN-
227 PM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.  SEVERE
WEATHER IS NOT EXPECTED BUT SMALL HAIL MAY ACCOMPANY ANY STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON-SEVERE THUNDERSTORMS ARE IN THE FORECAST FRIDAY AS A COLD
FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ045-051>053-059>063-066>070-075>078-083>085-092-093-WIZ014>016-
023>028-091100-
KANABEC-SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-NICOLLET-LE SUEUR-
RICE-GOODHUE-BLUE EARTH-WASECA-STEELE-FARIBAULT-FREEBORN-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
227 PM CDT TUE MAY 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK SURFACE BOUNDARY WILL DROP SOUTH ACROSS THE AREA THIS
AFTERNOON AND EARLY EVENING.  WIDELY SCATTERED THUNDERSTORMS WILL
BE ASSOCIATED WITH THE BOUNDARY AND SMALL HAIL MAY ACCOMPANY ANY
STRONGER STORMS. IF ENOUGH INSTABILITY DEVELOPS ALONG THE
BOUNDARY...THERE IS A SLIGHT POSSIBILITY OF A FEW FUNNEL CLOUDS
OVER EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NON-SEVERE THUNDERSTORMS ARE IN THE FORECAST FRIDAY AS A COLD
FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 8, 4:28 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 PM CDT TUE MAY 8 2012

MNZ062-063-070-082200-
DAKOTA-RAMSEY-WASHINGTON-
428 PM CDT TUE MAY 8 2012

AT 423 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ST PAUL. THIS STORM WAS MOVING SOUTH AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WEST ST PAUL.
  SOUTH ST PAUL.
  NEWPORT.
  ST PAUL PARK.
  COTTAGE GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4480 9291 4477 9307 4495 9314 4498 9297
TIME...MOT...LOC 2128Z 347DEG 16KT 4493 9305

BAP

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:20 PM CDTRiver Flood WarningMPXRedwood37 hr
May 7, 9:26 PM CDTRiver Flood WarningMPXBrown, Nicollet4 days

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.